Alert archive / New Hampshire / Flash Flood Warnings in 2014
Flash Flood Warning 24, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 13, 2014, 6:23 PM EDT for Oxford County, Maine; Carroll County, Coos County, Grafton County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2014, 6:23 PM EDT (22:23 UTC)
- Expired
- Aug 13, 2014, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Oxford County, ME, Carroll County, NH, Coos County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 90 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:23 PM EDT, 0 minutes earlier.
Area forecast discussion, Aug 13, 6:23 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 623 PM EDT WED AUG 13 2014 .SYNOPSIS... LOW PRESSURE AND AN OCCLUDED FRONT WILL TRACK INTO NEW ENGLAND... BRINGING LOCALLY HEAVY RAIN INTO THE AREA TONIGHT. THE RAIN WILL TAPER OFF ON THURSDAY FROM SOUTHWEST TO NORTHEAST TOMORROW. AN UPPER LEVEL LOW AND SCATTERED SHOWERS LINGER OVER THE WEEKEND. HIGH PRESSURE RETURNS FOR EARLY NEXT WEEK...BEFORE ANOTHER AREA OF LOW PRESSURE BRINGS RAIN BACK TO THE REGION. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 6PM UPDATE: BANDS OF HVY RAINS WITH EMBDD TSTMS NOW MOVING THROUGH ALL OF NH AND INTO SRN ME. SECONDARY SFC LOW CENTERED OVER RI DEEPENING AND MOVING ENEWD WITH A STRONG LOW LEVEL WIND FLOW IN ADVANCE. HAVE UPDATED COASTAL AREAS TO SEE SOME WIND GUSTS INTO THE 30S. LOWERED TEMPS BASED ON OBS. PREV DISC: WATER VAPOR IMAGERY SHOWS A NEGATIVELY TILTED TROUGH CENTERED OVER THE GREAT LAKES REGION. THIS TROUGH IS DIGGING INTO THE NORTHEAST WITH SHORT WAVE ENERGY LIFTING INTO NEW ENGLAND. CLOUD TOPS CONTINUE TO COOL OVER NH AND MA WHERE THE BEST LIFT CURRENTLY IS. ONLY A COUPLE LIGHTNING STRIKES HAVE BEEN NOTED TODAY OVER NH AND MAINE SO FAR...BUT MORE CONVECTIVE ELEMENTS SHOULD INTENSIFY AS BETTER DYNAMICS PIVOT INTO THE AREA. HAVE INCLUDED ISOLATED THUNDER BETWEEN 21-03Z WITH HEAVY RAIN WORDING. STILL EXPECTING 1-3" OVERALL AS THE WARM FRONTAL BOUNDARY INTERACTS WITH THE LEFT EXIT REGION OF THE UPPER LEVEL JET. PWATS ARE AROUND 1.5-2.00" AS MOISTURE CONTINUES TO BE DRAWN UP ALONG THE BOUNDARY. THE FLASH FLOOD WATCH REMAINS AS IS AND LASTS THROUGH MIDNIGHT. THIS EVENT WILL BEGIN TO WIND DOWN FROM SW TO NE LATE TONIGHT AS AN OCCLUDED FRONT AND TRIPLE POINT PASS BY ALONG THE COAST. OVERNIGHT TEMPERATURES WILL BE ON THE WARM SIDE TONIGHT AFTER A COOL DAY WITH READINGS IN THE MID 50S TO LOWER 60S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... RAIN WILL LINGER ON THROUGH EARLY TOMORROW AFTERNOON OVER CENTRAL MAINE AS THE FORCING EXITS TO OUR NORTHEAST. WIDESPREAD FOG IS LIKELY IN THE EARLY MORNING HOURS THANKS TO PLENTY OF LOW LEVEL MOISTURE. SOME CLEARING SKIES BEHIND THE OCCLUSION WILL CONTRIBUTE TO HIGHS ON THURSDAY RANGING FROM THE MID TO UPPER 60S TO MID 70S. THE UPPER LOW REMAINS STALLED TO OUR NW OVER QUEBEC THROUGH FRIDAY. AT THE SURFACE...WEAK HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST DRAWING IN DRIER AIR. THIS WILL ALLOW SOME COOLER AIR TO FILTER INTO THE MOUNTAINS WITH OVERNIGHT LOWS IN THE UPPER 40S ACROSS THE MOUNTAINS...AND MT WASHINGTON IN THE MID 30S. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... VERY UNSETTLED PATTERN TO CONTINUE FOR MAINE AND NEW HAMPSHIRE. BROAD SCALE UPPER LEVEL LOW WILL REMAIN IN PLACE OVER THE WEEKEND. THIS WILL ALLOW FOR MAINLY DIURNALLY DRIVEN SCATTERED SHOWERS ON SATURDAY AND SUNDAY. BY MONDAY...ALL MODELS WITHIN THE 12Z MODEL SUITE CONTINUE TO SHOW A STRONG IMPULSE WITHIN THE UPPER LEVEL LOW CROSSING THE REGION WITH ADDITIONAL SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM. BY TUESDAY...DRY CONDITIONS ARE LIKELY OVER THE REGION AS RIDGING OCCURS FOR ONLY A 12 TO 18 HOUR PERIOD. THEREAFTER...YET ANOTHER COASTAL SYSTEM WILL CROSS THE REGION WITH SCATTERED SHOWERS OR A PERIOD OF RAIN ON TUESDAY. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... SHORT TERM...LIFR/IFR CONDITIONS TONIGHT AT ALL TERMINALS AND INTO TOMORROW MORNING FOR +RA...FOG...AND POSSIBLY DZ AT KRKD. WEST WINDS WILL ARRIVE AROUND 13Z IMPROVING CONDITIONS TO MVFR. RAIN SHOULD TAPER OFF OVERNIGHT FROM WEST TO EAST. LONG TERM...UPPER LEVEL LOW PRES WILL DRIFT ACROSS THE REGION THRU THE WEEKEND. THIS WILL MAKE IT DIFFICULT TO CLEAR OUT COMPLETELY...WITH MVFR CIGS LINGERING. DAYTIME HEATING WILL ALSO RESULT IN SCATTERED SHRA...WITH MVFR OR LOWER CONDITIONS POSSIBLE IN ANY CONVECTION. && .MARINE... SHORT TERM... 6PM UPDATE: HAVE ISSUED A GALE WARNING FOR THE EVENING AS EAST WINDS HAVE INCREASED SIGNIFICANTLY ASSOCIATED WITH THE LOW LEVEL GRADIENT WINDS ASSOCIATED EAST OF THE DEEPENING SFC LOW OVER RI AS IT TRACKS ENEWD THIS EVENING INTO THE GULF OF MAINE. PREV DISC: GENERIC SMALL CRAFT ADVISORY WILL REMAIN IN PLACE WITH GUSTS TO 25 KTS POSSIBLE AS THE OCCLUDED LOW CROSSES THE WATERS. A SMALL CRAFT FOR HAZARDOUS SEAS WILL BE NEEDED TO REPLACE IT AS WAVES STAY ABOVE 5 FT...ESPECIALLY OVER PENOBSCOT AND THE OUTER WATERS. LONG TERM...WINDS AND SEAS WILL BE BELOW SMALL CRAFT ADVISORY THRESHOLDS. && .HYDROLOGY... POCKETS OF HEAVY RAIN WILL CONTINUE TO CROSS THE REGION THIS EVENING AHEAD OF A SURFACE LOW THAT APPROACHES AND THEN REDEVELOPS ALONG THE COAST. A STRONG LOW LEVEL EAST TO SOUTHEAST FLOW WILL CAUSE OROGRAPHIC ENHANCEMENT IN THE SOUTHEAST FACING TERRAIN AREAS. THESE AREAS WILL ALSO BE THE MOST VULNERABLE TO FLASH FLOODING DUE TO THE STEEP TERRAIN AND FAST RUNOFF. THE REST OF THE AREA WILL LIKELY SEE HEAVY RAIN... BUT LESS OF A THREAT FOR FLASH FLOODING. THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTHEAST FACING MOUNTAINS OF NEW HAMPSHIRE AND FAR WESTERN MAINE. RAIN ON THE WEST SIDE OF THE WHITE MOUNTAINS WILL LIKELY BE SIGNIFICANTLY LESS... SO THE FLOODING THREAT IS PRIMARILY EAST OF THE HIGHER SLOPES. THE ONLY RIVER THAT MAY HAVE A THREAT OF REACHING BANKFULL IS THE PEMIGIWASSET AT WOODSTOCK. && .TIDES/COASTAL FLOODING... THE TIDE BARELY REACHED FLOOD STAGE IN HAMPTON HARBOR...AND WAS SHORT OF FLOOD STAGE ALONG THE SOUTHWEST COAST OF MAINE. SEAS RAN AROUND 5 FEET...NOT ADDING MUCH IMPACT DUE TO WAVE RUN-UP. WILL ALLOW THE ADVISORY TO EXPIRE OVER THE NEXT HOUR OR SO. A SIMILAR SITUATION SHOULD OCCUR WITH THE HIGH TIDE TONIGHT. HOWEVER...WINDS WILL SWITCH TO THE SOUTHWEST. AT THIS TIME...NO COASTAL FLOOD ADVISORIES ARE ANTICIPATED WITH THIS PACKAGE. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MEZ007-012. NH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NHZ002>009. MARINE...GALE WARNING UNTIL 1 AM EDT THURSDAY FOR ANZ150>154. &&
Hazardous weather outlook, Aug 13, 3:00 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 300 PM EDT WED AUG 13 2014 MEZ007-012-NHZ002>009-141900- NORTHERN OXFORD-SOUTHERN OXFORD-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP- 300 PM EDT WED AUG 13 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ008-009-013-014-018>028-NHZ001-010-013-014-141900- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 300 PM EDT WED AUG 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. ADDITIONAL HEAVY RAIN IS EXPECTED INTO EARLY THIS EVENING WITH RAINFALL TOTALS OF 1 TO 3 INCHES OF RAIN POSSIBLE. WHILE WIDESPREAD FLASH FLOODING IS NOT EXPECTED...MINOR FLOODING OF POOR DRAINAGE AREAS COULD OCCUR...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-141900- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 300 PM EDT WED AUG 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 13, 5:26 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
526 PM EDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD BRADFORD 43.27N 71.96W
08/13/2014 MERRIMACK NH LAW ENFORCEMENT
EAST WASHINGTON RD FLOODED
&&
EVENT NUMBER GYX1400223
MCLocal storm report, Aug 13, 5:28 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
528 PM EDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM FLASH FLOOD SUTTON 43.33N 71.95W
08/13/2014 MERRIMACK NH DEPT OF HIGHWAYS
RT 114 CLOSED
&&
EVENT NUMBER GYX1400224
MCSpecial weather statement, Aug 13, 5:47 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT WED AUG 13 2014
NHZ005-006-008>010-013-014-132245-
BELKNAP-COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-MERRIMACK-SOUTHERN
CARROLL-SOUTHERN GRAFTON-STRAFFORD-
547 PM EDT WED AUG 13 2014
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY...CARROLL COUNTY...ROCKINGHAM COUNTY AND
GRAFTON COUNTY THROUGH 645 PM EDT...
AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM MEREDITH
TO 14 MILES SOUTH OF LAWRENCE...MOVING EAST AT 20 MPH. THIS LINE
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NORTH
PEMBROKE...LOCHMERE...AHERN STATE
PARK...WINDHAM...TILTON...TILTON-NORTHFIELD...SUNCOOK...SOUTH
HOOKSETT...SANBORNTON AND PEMBROKE THROUGH 645 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
LAT...LON 4277 7135 4283 7144 4293 7146 4295 7138
4299 7139 4307 7153 4377 7168 4378 7102
4350 7095 4338 7099 4332 7092 4287 7082
4286 7085 4288 7092 4285 7103 4280 7107
4281 7114 4279 7118 4273 7119
JCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:12 PM EDT | Gale Warning | GYX | 9 hr | |
| Aug 13, 6:34 PM EDT | Special Weather Statement | GYX | Cumberland, York | 56 min |
| Aug 13, 6:51 PM EDT | Areal Flood Warning | GYX | Cumberland, York | 3 hr |
| Aug 13, 7:07 PM EDT | Areal Flood Advisory | GYX | Androscoggin, Cumberland, Oxford, Sagadahoc, York | 3 hr |
| Aug 13, 7:21 PM EDT | Special Weather Statement | GYX | York | 84 min |
| Aug 13, 3:15 PM EDT | Areal Flood Advisory | GYX | Belknap, Carroll, Grafton, Merrimack, Sullivan | 6 hr |
| Aug 13, 3:57 PM EDT | Flash Flood Warning | GYX | Belknap, Carroll, Grafton, Merrimack, Sullivan | 4 hr |
| Aug 13, 5:25 PM EDT | Flash Flood Warning | GYX | Belknap, Carroll, Merrimack, Rockingham, Strafford | 3 hr |
| Aug 13, 5:47 PM EDT | Special Weather Statement | GYX | Belknap, Rockingham, Strafford | 58 min |
Nearby
Flash Flood Warnings in New Hampshire, 2014Flash Flood Warnings in Maine, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.